Alendronic acid: Hi, I've been on pred 4 yrs almost... - PMRGCAuk

PMRGCAuk
11,269 members20,519 posts

Alendronic acid

JudithWarrior
JudithWarrior

Hi, I've been on pred 4 yrs almost now. Currently on 3mg. Mum has had PMR for years and her oesophagus is shot to pieces. She is 91 but struggles hugely with eating and has regular bouts of sickness. Because of this I refused Alendronic acid originally believing it to be the main culprit for her peptic ulcer and this chronic deterioration. However my dexa scan 2 yrs on reveals significant deterioration. I have been trying to do exercise and diet to combat but clearly it's not been sufficient. Am I right in understanding that AA is the main culprit for oesophagus damage? Or is Pred partly responsible? I have heard too that you can have AA infused? Would this be a better option if I felt I needed to take it for a while to strengthen my bones?

Thanks, Judith x

14 Replies
oldestnewest
DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi

Don’t think AA comes as an infusion, but other bisphosphonates do- have a look at attached link -

nice.org.uk/guidance/ta464/...

Have a friend who has ibandronic infusions six-monthly with no issues (non PMR patient)

Pred can cause digestive issues for some - do you take a PPI to protect stomach?.

Thank you for sharing.

No I don't take PPI but I've been having strange sensations in my oesophagus lately where it feels very mildly uncomfortable - never had it before and I wonder if it's to do with needing PPI - I'll see my doctor about this. Thank you everyone for your input. So very appreciated.

Hi I have just read your question and thought I would give you my thoughts. I have all the problems you mention with acid and swallowing problems etc. I have been on long term steroids and have now found out I have adrenal insufficiency.

I have also found out I am 3 inches shorter- my gp told me my last dexa scan was fine. It was not and like you I have had bone changes mine in my spine. Don't wait.

Get some infusions orgainsed if you can. Mine was an oversight on my consultant/gp who both told me adcal was sufficient. I was high risk as had a fracture a couple of years ago and did not even land on the floor.

I should have been more assertive . I will not regain my 3 inches lost now.

Good Luck with it all.

Thank you. Sorry to hear you have adrenal insufficiency? How did you find out? Did you have the test - begins with S but can't remember how to spell it!

Hi- I began to feel absolutely exhausted- wiped out. As soon as I sat down and relaxed I would be asleep- it was dangerous to drive and I could not think straight. I also felt very weak and felt like low sugar levels- shaky etc. GP suspected adrenals because I had been on long term steroids. I had cortisol blood tests done and also saw endocrinologists who say my natural level of cortisol is very very low. No wonder I felt so tired. I was annoyed more so by the fact I had put on loads of weight all of a sudden 18 months or so before then and asked to come off the steroids. It was all ignored and not discussed. I am on 3mg of prednisolone and maybe forever. My adrenals may never work naturally again. I still feel very very tired. It could be the autoimmune conditions though as well, I think my consultant also withdrew steroids too quickly as well over a short period of time.

Wow, that's scary! What advice would you give to avoid this situation happening?

Judith x

PMRpro
PMRproAmbassador

You can't have AA itself infused - it is a different bisphosphonate.

The oesophageal problem with AA is claimed to be due to patients not observing the instructions to the letter and then suffering reflux which erodes the surface of the gullet. Pred can also cause irritation and reflux which is why many patients are prescribed a PPI as stomach protection so that if there is reflux both the stomach and the gullet are protected.

Thanks so much. I guess I ought to speak to the doctors about the stomach protection then.

PMRpro
PMRproAmbassador
in reply to JudithWarrior

Taking pred in the middle of meal does help. My husband can't take PPIs - it isn't unusual.

I was on high steroids for 3 and half years I was glad to be taking aa its a help to your bones my dexta scan was very low ,I have osteoporosis and have the dexta scan every 2years hope that helps

Don’t want to be the one who brings confusion here but I thought I’d better give you the other side of this. I was told early on in my commencement of steroids to stop taking AA as I it felt like it was burning my throat as I swallowed it. I had followed the instructions to a tee but still had trouble. So they suggested a Zolondronic infusion which I received last March. It too me until Christmas to feel reasonably normal again. The severe reaction happened within hours. I have since understood that there is another form of drug from a different family that they could give me but I’m awaiting a dexa scan before I have to make this scary prospect.

So don’t be frightened to ask lots of questions before feeling grateful that they’ll give you an infusion. Good luck.

Thx so much - so helpful to be fully aware of all the pros and cons. So it was the Zolondronic infusion which gave you a severe reaction? Wow. Have just ordered the book on bones that was mentioned on here to help see if I glean more info from that.

If I don't take PPI, I have an uncomfotable sensation in my esophagus. This does not occur when taking it.

You may also like...